MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1040
Medical Device Problem Codes Detachment Of Device Component (1104); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/27/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the penumbra coil 400 (pc400) was detached and intact.The pull wire was protruding distally from the distal detachment tip (ddt).The pusher assembly was kinked approximately 5.0, 68.0, and 141.0 cm from the proximal end.The pull wire, proximal constraint sphere, and ddt were measured and within specification.Conclusions: evaluation of the returned lantern revealed a slight bend on its distal shaft.This damage is likely a result of forceful manipulation while navigating patient anatomy.During functional analysis, a demonstration coil was able to be advanced through the returned device without issue.The slight bend on the returned device may be evidence of a temporary ovalization that could have caused the difficulty advancing the subject coil.Evaluation of the returned pc400 revealed a detached embolization coil, the pet lock was intact, and the pull wire was present inside the ddt.If the embolization coil is retracted against resistance, the pusher assembly may elongate enough so that the pull wire will retract from the ddt effectively detaching the coil.The resistance may have been a result of the coil becoming pinned inside a temporary ovalization of the lantern.No other devices associated with this complaint were returned for evaluation.Penumbra catheters and coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2018-00639, 3005168196-2018-00640.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400s (pc400s) and a lantern delivery microcatheter (lantern).During the procedure, the physician successfully placed two pc400s using the lantern.The physician then felt resistance while advancing another pc400 through the lantern, and therefore attempted to retract the pc400.The pc400 unintentionally detached while being retracted, and the physician therefore removed the lantern with the pc400 inside.The same lantern was then re-advanced, and the physician attempted to place another pc400 through it.The physician again felt resistance advancing, but was able to place and detach the pc400 in the target location.The lantern was then removed, and the procedure was completed using a new microcatheter, ten additional pc400s, and additional coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7378594
Report Number3005168196-2018-00638
Device Sequence Number1482074
Product Code HCG
UDI-Device Identifier00814548010601
UDI-Public00814548010601
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 02/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date01/22/2025
Device Catalogue Number4002C1040
Device Lot NumberF73944
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/07/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/28/2018
Initial Report FDA Received Date03/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1